In reference to Dr Epstein's comments on my letter to the editor titled "Fluoride Toothpastes: A Cause of Acne-like Eruptions," allow me to make the following responses.
First of all, the letter to the editor was not intended in any way to represent a well-controlled scientific study of statistical significance; rather, it was an observation that I hope will encourage others to investigate the subject more thoroughly in a double-blind, large-scale study, so that it may be established whether these observations are valid. In reply to the numbered comments in Dr Epstein's letter, I submit the following:
Dr Epstein stated that the ingestion of fluorides neither precipitates nor aggravates acne. No implication that the ingestion of the fluorides had anything to do with the acne-like eruptions involved was made or intended in my letter. Rather, I suggested the possibility that salivary nocturnal drainage may carry fluorides and/or other
Saunders MA. Fluoride Toothpastes as a Cause of Acne-like Eruptions-Reply. Arch Dermatol. 1976;112(7):1033–1034. doi:10.1001/archderm.1976.01630310079027
Customize your JAMA Network experience by selecting one or more topics from the list below.